Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Taking medicine for bipolar and hypothyroid. Feeling tired, lethergic and anxious. Any thoughts?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
I have been diagnosed with bipolar 20 years ago. Also just recently hypothyroid. Medications lithium, pristique, ability, vyvanse, and synthrois. The last six months I am extremely tired, irritable, achy, lethargic, anxious, to the point I can function at work. Been through many blood test. Now being test for sleep apnea. Soo frustrated. Any suggestions?
Posted Tue, 7 May 2013 in Bipolar Disorder
Answered by Dr. Seikhoo Bishnoi 20 minutes later
Welcome to Health Care Magic

You are a 39 years old otherwise health female. You are a known case of Bipolar Disorder for last 20 years. You are on lithium carbonate, aripiprazole, venlefexine, dexaamphetamine and thyroid medications. You have been recently diagnosed with hypothyroidism. Since last 6 months lethargy, irritation, tiredness, restlessness etc have increased. Recently you have been diagnosed with sleep apnea.

Now first of all after reading your history I would like to tell you that you that more or less you are taking right drugs. But Lithium is known to cause hypothyroidism as side effect in about 20-30% individuals. So shifting to some other mood stabilizer like Valporate can be think of.

You have developed symptoms of depression only. This occurred most probably due to cyclical nature of Bipolar disorder. Pristique is a good drug to control depressive symptoms but probably it is not working properly. Other medicines like combination of Fluoxetine and Olanzapine can be think as other treatment option. This combination has been approved for use in depression and bipolar disorder. Other drug like Lamotrigene is also a good option which can correct depression in Bipolar illness.

Aripiprazole is an atypical antipsychotic and is a good drug for bipolar disorder. I am not able to ascertain why you are taking vynase. It is a stimulant drug and it is known to cause excitement as side effect. It may even worsen the symptoms of Bipolar Disorder.

So first of all please visit your Psychiatrist again and discuss about new symptoms that have been recently developed.

For sleep apnea, wait for symptoms of depression to improve. Improvement in symptoms only will correct mild sleep apneas. Try to reduce your weight. If apnea doesn't improve with antidepressants visit your doctor.

There is no need to get frustrated, you will improve with just mild changes in medicines.

Hope I cleared your doubt, if you have more questions you can ask again.
Dr. Seikhoo Bishnoi, MD

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor